Dexamphetamine

Viewing 2 reply threads
  • Author
    Posts
    • #129982
      michelleely
      Participant

      Hi,
      We recently decided to try medication for my 9 year old son who has ADHD – inattentive type. We first tried Concerta for 9 days, which resulted in a panic attack at bedtime and the decision to discontinue. We took a 5 day break and now he’s been on Dexamphetamine Spansule 5 mg for 6 days. He takes it at 7:30 am. From about 4-5:30 in the afternoon he gets extremely irritable, and seems depressed. He usually cries. He is usually tired and not feeling great for a couple hours before this. He is fine before lunch and after dinner. I am assuming that this is a crash. I’ve read many different things about how long it lasts. One said 6-8 hours. One said 8-10, one said 8-12. I read tonight that it takes 7-8 hours to reach peak levels in the blood. So, now I’m wondering if the irritability might be from the medication rather than the crash. Or could it be from low blood sugar, since I can’t get him to eat a lot in the middle of the day. Does anyone have experience with this?

    • #129995
      jlynn37
      Participant

      Hello!
      From my understanding, it metabolizes differently in every person. It could be a crash or could be that he is just “hangry” (so hungry he gets angry) once his meds have worn off. Every person is so different in how their body handles the medication. What did the doctor say?

      We used to have a crash once home as well and it varied day to day on how severe it was. Our doctor changed up the way we took the medication and that helped with the crash. If it is from hunger, maybe move dinner up or snack? It is so difficult to navigate med changes. Good luck!

    • #130002
      Anni @ ADDitude
      Keymaster

      PRESCRIPTION COMBINATIONS
      Hi! This question came up in this webinar with Thomas Brown, PhD (https://www.additudemag.com/webinar/optimize-stimulant-adhd-medications/) and this is what he said…
      Q: “My child becomes extremely irritable in the after-school witching hour.” Or “I become very anxious as my medication wears off.”

      If these symptoms start up in the late afternoon or early evening, that is a rebound.

      The problem is not that the dose is too high, but that it’s dropping too fast and the person is crashing. That is usually a pretty easy problem to fix: By taking a small dose of the short-acting version of the medicine before the rebound occurs, you can bring that long-acting dose downward at a more gradual rate.

      Here, too, we must consider the long-acting medication’s formulation and packaging. Adderall XR and Concerta, for example, tend to have a rapidly ascending and descending curve. Whereas Vyvanse has a flatter curve; it doesn’t peak and fall. Some patients may benefit by changing to a different medication to avoid the rebound effect.

Viewing 2 reply threads

You must be logged in to reply to this topic.